Back to Journals » Drug, Healthcare and Patient Safety » Volume 3

Suicidal behavior and antiepileptic drugs in epilepsy: analysis of the emerging evidence

Authors Mula M, Hesdorffer DC

Published 16 June 2011 Volume 2011:3 Pages 15—20

DOI https://doi.org/10.2147/DHPS.S13070

Review by Single-blind

Peer reviewer comments 3

Marco Mula1, Dale C Hesdorffer2
1Department of Clinical and Experimental Medicine, Amedeo Avogadro University and Division of Neurology, University Hospital Maggiore della Carità, Novara, Italy; 2Gertrude H Sergievsky Center and Department of Epidemiology, Columbia University, New York, NY, USA

Abstract: Two years after the warning issued by the Food and Drug Administration on an increased risk of suicide for people taking antiepileptic drugs (AEDs), a number of pharmacoepidemiologic studies have been published but the scientific community is far from definitive answers. The present paper is aimed at reviewing available evidence on the association between AEDs and suicidal behavior, discussing major variables involved such as the relationship between epilepsy, depression, and suicide and the psychotropic potential of AEDs. All studies published so far show a lack of concordance and are constrained by various methodological limitations. What seems to be established is that mood disorders represent a frequent comorbidity in epilepsy and suicide is a serious complication more frequently encountered in epilepsy rather than in the general population. Moreover, a subgroup of patients appears to be at risk of developing treatment-emergent psychiatric adverse effects of AEDs independently of the specific mechanism of action of the drug. The prior history of suicide attempt, especially preceding the onset of the epilepsy, may represent a key element explaining why what is observed is independent of the specific mechanism of the drug. In general terms, risks associated with stopping, or not even starting, AEDs in epilepsy might well be in excess of the risk of suicide in epilepsy, as deaths due to accident and epilepsy itself may predominate. Clinicians need to pay attention not only to seizure patterns when choosing the appropriate AED but also to a number of different parameters (eg, age, gender, working needs, medical comorbidities, history of psychiatric disorders, and suicidality before epilepsy onset) and not the least the mental state of the patient. Missing severe complications such as suicidal behavior or delaying its treatment may worsen the prognosis of epilepsy.

Keywords: antiepileptic drugs, suicide, depression, epilepsy, FDA

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other articles by this author:

Validity and reliability of the Structured Clinical Interview for Depersonalization–Derealization Spectrum (SCI-DER)

Marco Mula, Stefano Pini, Simona Calugi, Matteo Preve, Matteo Masini, et al

Neuropsychiatric Disease and Treatment 2008, 4:977-986

Published Date: 10 October 2008

Readers of this article also read:

Causes and consequences of obesity: epigenetics or hypokinesis?

Graham MR, Baker JS, Davies B

Diabetes, Metabolic Syndrome and Obesity: Targets and Therapy 2015, 8:455-460

Published Date: 16 September 2015

Degos disease – malignant atrophic papulosis or cutaneointestinal lethal syndrome: rarity of the disease

Pirolla E, Fregni F, Miura IK, Misiara AC, Almeida F, Zanoni E

Clinical and Experimental Gastroenterology 2015, 8:141-147

Published Date: 16 April 2015

Serum calcium levels are not associated with coronary heart disease

Jin Y, He L, Wang Q, Chen Y, Ren X, Tang H, Song X, Ding L, Qi Q, Huang Z, Yu J, Yao Y

Vascular Health and Risk Management 2013, 9:517-520

Published Date: 3 September 2013